Skip to main content
×
×
Home

Coagulation and universal scaling limits for critical Galton–Watson processes

  • Gautam Iyer (a1), Nicholas Leger (a2) and Robert L. Pego (a1)
Abstract

The basis of this paper is the elementary observation that the n-step descendant distribution of any Galton–Watson process satisfies a discrete Smoluchowski coagulation equation with multiple coalescence. Using this we obtain simple necessary and sufficient criteria for the convergence of scaling limits of critical Galton–Watson processes in terms of scaled family-size distributions and a natural notion of convergence of Lévy triples. Our results provide a clear and natural interpretation, and an alternate proof, of the fact that the Lévy jump measure of certain continuous-state branching processes (CSBPs) satisfies a generalized Smoluchowski equation. (This result was previously proved by Bertoin and Le Gall (2006).) Our analysis shows that the nonlinear scaling dynamics of CSBPs become linear and purely dilatational when expressed in terms of the Lévy triple associated with the branching mechanism. We prove a continuity theorem for CSBPs in terms of the associated Lévy triples, and use our scaling analysis to prove the existence of universal critical Galton–Watson processes and CSBPs analogous to Doeblin's `universal laws'. Namely, these universal processes generate all possible critical and subcritical CSBPs as subsequential scaling limits. Our convergence results rely on a natural topology for Lévy triples and a continuity theorem for Bernstein transforms (Laplace exponents) which we develop in a self-contained appendix.

Copyright
Corresponding author
* Postal address: Department of Mathematical Sciences, Carnegie Mellon University, Pittsburgh, PA 15213, USA.
** Email address: gautam@math.cmu.edu
*** Postal address: Department of Mathematics, University of Houston, 4800 Calhoun Rd., Houston, TX 77004, USA. Email address: nleger@math.uh.edu
**** Email address: rpego@cmu.edu
References
Hide All
[1]Aldous, D. J. (1999). Deterministic and stochastic models for coalescence (aggregation and coagulation): a review of the mean-field theory for probabilists. Bernoulli 5, 348.
[2]Athreya, K. B. and Ney, P. E. (2004). Branching Processes. Dover, Mineola, NY.
[3]Bacaër, N. (2011). A Short History of Mathematical Population Dynamics. Springer, London.
[4]Bansaye, V. and Simatos, F. (2015). On the scaling limits of Galton-Watson processes in varying environments. Electron. J. Prob. 20, 75.
[5]Berestycki, N. (2009). Recent Progress in Coalescent Theory (Math. Surveys 16). Sociedade Brasileira de Matemática, Rio de Janeiro.
[6]Berestycki, J., Berestycki, N. and Limic, V. (2014). A small-time coupling between λ-coalescents and branching processes. Ann. Appl. Prob. 24, 449475.
[7]Berestycki, J., Berestycki, N. and Schweinsberg, J. (2008). Small-time behavior of beta coalescents. Ann. Inst. H. Poincaré Prob. Statist. 44, 214238.
[8]Bertoin, J. (2000). Subordinators, Lévy processes with no negative jumps, and branching processes. Preprint. Université Pierre et Marie Curie.
[9]Bertoin, J. (2006). Random Fragmentation and Coagulation Processes (Camb. Studies Adv. Math. 102). Cambridge University Press.
[10]Bertoin, J. and Le Gall, J.-F. (2000). The Bolthausen-Sznitman coalescent and the genealogy of continuous-state branching processes. Prob. Theory Relat. Fields 117, 249266.
[11]Bertoin, J. and Le Gall, J.-F. (2003). Stochastic flows associated to coalescent processes. Prob. Theory Relat. Fields 126, 261288.
[12]Bertoin, J. and Le Gall, J.-F. (2005). Stochastic flows associated to coalescent processes. II. Stochastic differential equations. Ann. Inst. H. Poincaré Prob. Statist. 41, 307333.
[13]Bertoin, J. and Le Gall, J.-F. (2006). Stochastic flows associated to coalescent processes. III. Limit theorems. Illinois J. Math. 50, 147181.
[14]Birkner, M.et al. (2005). Alpha-stable branching and beta-coalescents. Electron. J. Prob. 10, 303325.
[15]Caballero, M. E., Lambert, A. and Uribe Bravo, G. (2009). Proof(s) of the Lamperti representation of continuous-state branching processes. Prob. Surveys 6, 6289.
[16]Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd edn. John Wiley, New York.
[17]Gnedin, A., Iksanov, A. and Marynych, A. (2014). λ-coalescents: a survey. In Celebrating 50 Years of The Applied Probability Trust (J. Appl. Prob. 51A), pp. 2340.
[18]Grey, D. R. (1974). Asymptotic behaviour of continuous time, continuous state-space branching processes. J. Appl. Prob. 11, 669677.
[19]Grimvall, A. (1974). On the convergence of sequences of branching processes. Ann. Prob. 2, 10271045.
[20]Grosjean, N. and Huillet, T. (2016). On a coalescence process and its branching genealogy. J. Appl. Prob. 53, 11561165.
[21]Heyde, C. C. and Seneta, E. (1977). I. J. Bienaymé: Statistical Theory Anticipated. Springer, New York.
[22]Iyer, G., Leger, N. and Pego, R. L. (2015). Limit theorems for Smoluchowski dynamics associated with critical continuous-state branching processes. Ann. Appl. Prob. 25, 675713.
[23]Kingman, J. F. C. (1982). The coalescent. Stoch. Process. Appl. 13, 235248.
[24]Kingman, J. F. C. (1982). On the genealogy of large populations. In Essays in Statistical Science (J. Appl. Prob. 19A), pp. 2743.
[25]Kyprianou, A. E. (2014). Fluctuations of Lévy Processes with Applications, 2nd edn. Springer, Heidelberg.
[26]Lambert, A. (2003). Coalescence times for the branching process. Adv. Appl. Prob. 35, 10711089.
[27]Lambert, A. (2007). Quasi-stationary distributions and the continuous-state branching process conditioned to be never extinct. Electron. J. Prob. 12, 420446.
[28]Lamperti, J. (1967). Continuous state branching processes. Bull. Amer. Math. Soc. 73, 382386.
[29]Lamperti, J. (1967). The limit of a sequence of branching processes. Z. Wahrscheinlichkeitsth. 7, 271288.
[30]Laurençot, P. and van Roessel, H. (2015). Absence of gelation and self-similar behavior for a coagulation-fragmentation equation. SIAM J. Math. Anal. 47, 23552374.
[31]Li, Z.-H. (2000). Asymptotic behaviour of continuous time and state branching processes. J. Austral. Math. Soc. Ser. A 68, 6884.
[32]Menon, G. and Pego, R. L. (2004). Approach to self-similarity in Smoluchowski's coagulation equations. Commun. Pure Appl. Math. 57, 11971232.
[33]Menon, G. and Pego, R. L. (2008). The scaling attractor and ultimate dynamics for Smoluchowski's coagulation equations. J. Nonlinear Sci. 18, 143190.
[34]Pakes, A. G. (2008). Conditional limit theorems for continuous time and state branching process. In Records and Branching Processes, Nova, New York, pp. 63103.
[35]Pakes, A. G. (2010). Critical Markov branching process limit theorems allowing infinite variance. Adv. Appl. Prob. 42, 460488.
[36]Pitman, J. (1999). Coalescents with multiple collisions. Ann. Prob. 27, 18701902.
[37]Sagitov, S. (1999). The general coalescent with asynchronous mergers of ancestral lines. J. Appl. Prob. 36, 11161125.
[38]Schilling, R. L., Song, R. and Vondraček, Z. (2010). Bernstein Functions (De Gruyter Studies Math. 37). De Gruyter, Berlin.
[39]Schweinsberg, J. (2003). Coalescent processes obtained from supercritical Galton-Watson processes. Stoch. Process. Appl. 106, 107139.
[40]Vatutin, V. A. and Zubkov, A. M. (1985). Branching processes. I. In Probability Theory: Mathematical Statistics: Theoretical Cybernetics, Akad. Nauk SSSR, Moscow, pp. 367.
[41]Vatutin, V. A. and Zubkov, A. M. (1993). Branching processes. II. J. Soviet Math. 67, 34073485.
[42]Von Smoluchowski, M. (1916). Drei Vorträge über Diffusion, Brownsche Bewegung und Koagulation von Kolloidteilchen. Physik. Z. 17, 557585.
[43]Von Smoluchowski, M. (1918). Experiments on a mathematical theory of kinetic coagulation of coloid solutions. Z. Physikalische Chem. Stoch. Verwandtschaftslehre 92, 129168.
[44]Watson, H. W. and Galton, F. (1875). On the probability of the extinction of families. J. Anthropological Inst. Great Britain Ireland 4, 138144.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Advances in Applied Probability
  • ISSN: 0001-8678
  • EISSN: 1475-6064
  • URL: /core/journals/advances-in-applied-probability
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed